Texas, 2017Tropical Storm in Texas, June 21 to 22, 2017
June 21 to 22, 2017 · NWS HGX · 5 events in 5 counties and zones
Tropical Storm Cindy made landfall in southwestern Louisiana between Port Arthur, TX and Cameron, LA in the early morning hours of June 22nd. Cindy's main impact was minor coastal flooding around Galveston Island and especially the Bolivar Peninsula.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tropical Storm Cindy made landfall in southwestern Louisiana between Port Arthur, TX and Cameron, LA in the early morning hours of June 22nd. Cindy's main impact was minor coastal flooding around Galveston Island and especially the Bolivar Peninsula. Storm total rainfall ranged from around one quarter inch at Houston Intercontinental Airport to 4.33 inches on the Bolivar Peninsula with the highest amounts generally across Chambers, Galveston and Liberty counties as well as the Bolivar Peninsula. The highest sustained wind of 37 knots (43 mph) was recorded at WeatherFlow site KCRB on the Bolivar Peninsula and the peak gust of 45 knots (52 mph) was recorded at Rollover Pass on the Bolivar Peninsula. The lowest sea-level pressure was 999 mb at Galveston Scholes Field. Minor coastal flooding was the tropical storm's main impact. Despite predominant offshore winds, long period swells and associated wave run up led to a rise in water levels along Gulf facing beaches. In addition, a persistent northerly wind component lead to a pile up of water on north facing Bay side beaches. Water and debris covered a low lying section of Highway 87 near its intersection with Highway 124 which is an area that is especially vulnerable to coastal flooding. Elsewhere, channels were elevated around Jamaica Beach and other west end communities of Galveston Island, but there was little impact. Minor coastal flooding was also experienced around Surfside and Blue Water Highway in Brazoria County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 21, 9:36 AM CST, 1 hour 24 minutes earlier.
Area forecast discussion, Jun 21, 9:36 AM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1036 AM CDT Wed Jun 21 2017
.DISCUSSION...
Morning satellite imagery shows lots of clouds from Tropical Storm Cindy
spreading westward across Southeast Texas. Showers and thunderstorms
rotating around Cindy have remained off to our east and southeast so
far, but anticipate some of this activity to possibly spread into mainly
our far eastern areas either later this afternoon but much more likely
overnight as the storm's center makes its way toward the Sabine River
area and moves inland. Most available guidance continues to trend toward
keeping Cindy's heaviest rainfall threat across parts of our eastern
coastal waters and further off to our east in the Lake Charles CWA.
Still looking for increasing winds as the day progresses, especially
near/along the coast and offshore.
There have been no changes to any of the hazards across our area on
the morning update. 42
&&
.PREV DISCUSSION... /ISSUED 511 AM CDT Wed Jun 21 2017/
DISCUSSION...
Tropical Storm Cindy may be exhibiting more subtropical
characteristics as the bulk of the main convection remains well
displaced into southern Louisiana from the main 995 mb low located
roughly 200 miles from Vermilion Parish coastline (220 miles
southeast of Galveston Island). Water vapor imagery depicting a
nice swath of dry air rotating along the backside of Cindy's
circulation and wrapping around her east side...significantly
scouring out precipitation. The official forecast has TS Cindy
making landfall in the Sabine River Valley region (Texas-Louisiana
state line) sometime just past midnight Thursday morning...or
less than 24 hours from now. Western upper ridging will work in
nudging Cindy more east of west...with an Appalachian region mid-
upper trough trending to pull Cindy up to the north-northeast.
Buoy observations have certainly verified the existence of a
tropical storm as persistent sustained 40-45 knot observations
have occurred across the north central Gulf this morning. The main
threat from Cindy will be rainfall and WPC has placed our extreme
southeastern CWA (Galveston Bay, Chambers/Liberty Counties) under
a slight risk for excessive rainfall today. Winds will be the
secondary threat...especially across the southeastern third of the
CWA...marine locations surrounding Galveston Bay and points
offshore east of a Freeport line. Northeasterlies along Cindy's
western periphery will pick up this afternoon with 20 to 30 mph
sustained magnitudes...with occasional gusts to 40 to 50 mph over
eastern Galveston...Liberty and Chambers counties from this
afternoon through mid to late Thursday morning (i.e., extreme
southeastern forecast area). Taking an eastern storm track into
account...with the model ensemble...has placed an average 1 to 3
inches of storm total rainfall over those communities along and
east of the Interstate 45 corridor. Feeder bands wrapping around
Cindy as she becomes an inland remnant low Thursday afternoon
through Friday could put down an additional 2 to 4 inches in a
short amount of time so going with a local 4 to 6 inches is not
out of the question for the eastern forecast area (although very
isolated in nature). The lack of any recent significant rainfall
has kept soil moisture relatively low...on average about 50% capacity
in the lower 10 cm layer. Thus...with the WGRFC's Flash Flood
Guidance of 3 to 6 hour 4-6 inch totals...feel any 24 to 48 hour
flooding threat will be very localized in nature.
There is a good possibility that southeastern Texas picks up more
rainfall over the weekend than over the next couple of days with
Cindy...of course assuming she follows the aforementioned Sabine
River Valley track. Texas falls within a general height weakness
channel between the Bermuda ridge and a northwestern Mexico ridge.
The elements of a broad trough axis (left behind in Cindy's wake)
within an unstable (lower sfc-3km 7 to 7.5 C deg/km lapse rates)
and very moist environment (2 inch pwats)...when throwing in a
sluggishly southern-sagging backdoor boundary...has this weekend's
weather pattern adjective pegged at 'unsettled'. This first
weekend of Summer '17 will kick off overcast/humid with light
east-southeast winds as mornings warm from the sticky lower 80s
into the lower 90s by early afternoon. Areawide inland low end
rain chances on Saturday will increase to more moderate rain
chances focused across the southern half of the forecast area
Sunday. The only positive will be that overcast and intermittent
rain/storms will regulate maxTs to around 90 F...the negative
(other than the rain) will be that weekend heat indices will range
in the 99 to 104 F range.
The next work week's synoptic weather pattern will undergo little
change...southwestern Desert SW ridging and eastern CONUS troughing
still places the region in that inflection point between the waves.
Higher daytime POPs will be be centered about the Gulf Coast as
this is where the higher moisture/theta e ridging will be located
during peak heating. Convective temperatures in the middle 80s
should be easily achieved with upper 80 F afternoon temperatures
forecast each subsequent day from Monday onward. Overcast...more
periodic rain with a damp ground...should regulate late period
warming to the 80s for the majority of the daytime hours. High
morning humidity will maintain mean low to mid 70 minTs with mid
to late afternoon 50 to 60 %RH values equating to heat indices in
the middle to upper 90s. Hello Summer! 31
MARINE...
Tropical storm force winds will be moving into the coastal waters
generally east of Freeport during the day today and persist into the
overnight hours until Tropical Storm Cindy moves inland. This is
forecast to occur later tonight...possibly near the Tx/La border
(though always subject to revisions until it actually does so).
No change in the warning/advisory configurations.
Winds: 20-30kt north winds currently in the Gulf east of Freeport.
Elevated rigs just off to the east are seeing some gusts between 40-
50kt. West of Freeport, elevated winds/seas also persist, just not
quite as high.
Tides/seas: Currently running from 1/2 to 1 foot above normal. A 7-
11 foot 10 second swell has filled in across the coastal waters. We
are currently coming in and around Galveston Bay. The combination of
the 2 have produced some decent wave run up along area beaches.
Webcams show water/waves almost to the Seawall in Galveston - so
suspect the usual more prone locations like Highway 127/87 on
Bolivar, etc might be seeing some water close to the road. We are
coming out of high tide now so we'll probably see some improvement
this morning. The next high tide along the beaches will be around
1230pm, although not quite as high, but it'll be worth keeping an
eye on. Later tonight, I'd anticipate water levels to start pushing
out of northern parts of the bays as offshore flow increases. We may
need a low water advisory in parts of the bay and Houston Ship
Channel. While at the same time keeping an eye on north facing
shorelines of Galveston Island and Bolivar where the water may pile
up. Complicated scenario...
As Cindy moves inland, winds will gradually back to the west on
Thursday then to the south Thursday night. Moderate onshore winds
will then persist into the weekend. 47
AVIATION...
Increased winds will obviously be the main aviation hazard
today/tonight for the metro and coastal airports. Otherwise...mainly
VFR conditions should persist for much of the day until we start
seeing some precip approach from the east & southeast later in the
day and overnight. Cigs will then transition down into MVFR
territory. 47
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 91 74 91 76 93 / 10 30 60 40 30
Houston (IAH) 88 76 86 77 92 / 30 70 70 40 50
Galveston (GLS) 84 78 85 82 90 / 60 80 70 50 60
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Tropical Storm Warning for the following zones: Chambers...
Galveston...Harris...Liberty.
Coastal Flood Advisory until 11 AM CDT this morning for the
following zones: Brazoria.
GM...Small Craft Advisory until 9 PM CDT Thursday for the following
zones: Coastal waters from Freeport to the Matagorda Ship
Channel out 20 NM...Matagorda Bay...Waters from Freeport to
the Matagorda Ship Channel from 20 to 60 NM.
Tropical Storm Warning for the following zones: Coastal waters
from High Island to Freeport out 20 NM...Galveston Bay...
Waters from High Island to Freeport from 20 to 60 NM.
&&
Discussion...42
Aviation/Marine...41Hazardous weather outlook, Jun 21, 5:56 AM CST, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
656 AM CDT Wed Jun 21 2017
TXZ200-213-214-238-221200-
Chambers-Galveston-Harris-Liberty-
656 AM CDT Wed Jun 21 2017
This hazardous weather outlook is for portions of Southeast Texas..
...Tropical Storm Warning is in effect today...
.DAY ONE...Today and Tonight
Tropical Storm Cindy is located over the north central Gulf of
Mexico and this storm will move slowly northwest through the day.
Tropical Storm Cindy will bring a multitude of weather hazards to
southeastern Texas...or those counties surrounding Galveston
Bay...Wednesday night and Thursday. Most of the area will receive
an average 1 and 3 inches of rain with some localized higher
amounts in excess of 4 inches. Rainfall rates with bands of
thunderstorms...and if rain trains over the same area...will
ultimately determine the level of flooding and the associated
threats. North to northeast winds will strengthen and become gusty
overnight. Sustained winds will range from 20 to 30 mph...with
gusts to 40 mph.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Cindy's winds will weaken to under 20 mph as they veer west
through the day Thursday. Possible storms within band of
thunderstorms trailing an exiting Cindy...or ahead of a weekend
frontal boundary...may initiate flooding issues over any area
that picks up hourly 1 to 3 inch rainfall rates.
.SPOTTER INFORMATION STATEMENT...
Emergency managers and storm spotters should be highly aware of
changing weather conditions tonight through Thursday morning.
GMZ335-355-375-221200-
Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-
Waters from High Island to Freeport from 20 to 60 NM-
656 AM CDT Wed Jun 21 2017
This hazardous weather outlook is for portions of Southeast Texas..
...Tropical Storm Warning is in effect today...
.DAY ONE...Today and Tonight
As Tropical Storm Cindy moves towards the upper Texas coastline northeast
winds will increase to 30 to 40 knots...with frequent gusts to 50
knots...as boating conditions will significantly deteriorate. Higher
gusts and reduced visibility in heavy rain will also be possible
within squalls. Mariners should prepare for difficult navigation
through Thursday morning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Northeast winds will weaken to 15 to 25 knots during the daytime
Thursday morning hours. Higher gusts and reduced visibility in
heavy rain will also be possible within squalls early Thursday.
Moderate onshore winds Friday...weakening to under Caution levels
over the weekend.
.SPOTTER INFORMATION STATEMENT...
Marine interests need to stay highly aware of changing weather
conditions through the day and into early Thursday morning.
GMZ330-350-370-221200-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-
656 AM CDT Wed Jun 21 2017
This hazardous weather outlook is for portions of Southeast Texas..
.DAY ONE...Today and Tonight
Northeast winds will increase to 20 to 25 knots...gusts to around
30 knots...overnight and boating conditions will deteriorate
through the afternoon. Higher gusts and reduced visibility in
heavy rain will also be possible within squalls. Mariners should
prepare for difficult navigation through Thursday morning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Northeast winds will weaken to at or below 10 knots during the
daytime Thursday morning hours. Moderate onshore winds
Friday...weakening to under Caution levels over the weekend.
.SPOTTER INFORMATION STATEMENT...
Marine interests need to stay highly aware of changing weather
conditions through the day and into early Thursday morning.
TXZ163-164-176>179-195>199-210>212-226-227-235>237-221200-
Austin-Brazoria-Brazos-Burleson-Colorado-Fort Bend-Grimes-Houston-
Jackson-Madison-Matagorda-Montgomery-Polk-San Jacinto-Trinity-
Walker-Waller-Washington-Wharton-
656 AM CDT Wed Jun 21 2017
This hazardous weather outlook is for portions of Southeast Texas..
.DAY ONE...Today and Tonight
Tropical Storm Cindy is located over the north central Gulf of
Mexico and will move slowly northwest today. Tropical Storm Cindy
will bring a few weather hazards to southeastern Texas today
through early Thursday. Most of the area will receive between 1
and 2 inches of rain with higher localized amounts. Depending on
rainfall rates and where the rain falls will ultimately determine
any flooding and the associated threats. Winds will also briefly
become gusty from this afternoon through early Thursday morning.North
to northeast winds will strengthen and become gusty overnight.
Sustained winds will range from 15 to 25 mph...with gusts to 30
mph.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Cindy's winds will weaken to under 15 mph as they veer west through
the day Thursday. Possible storms within band of thunderstorms trailing
an exiting Cindy...or ahead of a weekend frontal boundary... may initiate
flooding issues over any area that picks up hourly 1 to 3 inch rainfall
rates.
.SPOTTER INFORMATION STATEMENT...
Marine interests need to stay highly aware of changing weather
conditions through the day and into early Thursday morning.
Tropical Storm, Brazoria
- When
- June 21, 11:00 AM CST to June 22, 10:00 AM CST
- Where
- Brazoria forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 29.168, -95.434 (the zone’s center; the record gives no point)
There was minor coastal flooding around Surfside and Blue Water Highway with minimal impact.
Tropical Storm, Chambers
- When
- June 21, 11:00 AM CST to June 22, 10:00 AM CST
- Where
- Chambers forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 29.708, -94.671 (the zone’s center; the record gives no point)
Chambers County was closest to the center of Cindy and experienced most of the highest rainfall totals with some areas receiving 3 to 5 inches.
Tropical Storm, Galveston
- When
- June 21, 11:00 AM CST to June 22, 10:00 AM CST
- Where
- Galveston forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 29.298, -94.811 (the zone’s center; the record gives no point)
Water and debris covered a low lying section of Highway 87 near its intersection with Highway 124 which is an area that is especially vulnerable to coastal flooding. Elsewhere, channels were elevated around Jamaica Beach and other west end communities of Galveston Island, but there was little impact.
Tropical Storm, Harris
- When
- June 21, 11:00 AM CST to June 22, 10:00 AM CST
- Where
- Harris forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 29.857, -95.392 (the zone’s center; the record gives no point)
Tides were elevated along Galveston Bay with little impact. Rainfall amounts ranged from around two inches in the eastern areas to less than an inch in the western areas.
Tropical Storm, Liberty
- When
- June 21, 11:00 AM CST to June 22, 10:00 AM CST
- Where
- Liberty forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 30.152, -94.812 (the zone’s center; the record gives no point)
There was minimal impact.
- Tropical Storm
- A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Nebraska, June 21, 2017$165,000 · 1.5 in hail · 5 events
- Tornado and Storm Surge in Florida, June 21, 2017$50,000 · EF0 · 5 events
- Damaging Winds in New Jersey, June 21, 201752 kt wind · 19 events
- Tornadoes and Hail in Minnesota, June 21, 2017EF0 · 15 events
- Hail and Damaging Winds in Kansas, June 21, 2017$1,000 · 1 in hail · 14 events
- Damaging Winds in Pennsylvania, June 21, 201763 kt wind · 13 events
- Hail and Damaging Winds in Texas, June 21, 20171.25 in hail · 11 events
- Hail and Damaging Winds in Oklahoma, June 21, 20171.75 in hail · 8 events
- Flash Flooding and Flooding in Florida, June 21 to 23, 20176 events
- Hail in Iowa, June 21, 20171 in hail · 4 events
- Damaging Winds in Colorado, June 21, 2017$4,000 · 62 kt wind · 3 events
- Hail in Minnesota, June 21 to 22, 20171.5 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707139, 707140, 707141, 707142, 707143.